Iowa, 2004

Hail and Damaging Winds in Iowa, August 3, 2004

August 3, 2004 · NWS DMX · 18 events in 7 counties and zones

Iowa remained in a northwest flow with numerous short waves embedded in the flow. A mid level cap was in place over southwest Iowa and areas southwest, limiting the formation of thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$68,000
Crop damage
$37,000
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Iowa remained in a northwest flow with numerous short waves embedded in the flow. A mid level cap was in place over southwest Iowa and areas southwest, limiting the formation of thunderstorms. The airmass was very unstable with lifted indices in the -12 C. range and CAPE values between 5000 and 6000 J/kg. Surface dew point readings were in the mid 70s well into the night. Thunderstorms erupted over northwest Iowa during the early morning hours. They became severe quite quickly and tracked southeast across the state. The storms produced hail of up to golf ball size in Greene County as well as Boone County. As the storms progressed southeast, they began to become wind producers. Wind gusts around 60 MPH were reported in parts of central and southeast Iowa with spotty tree and power line damage occurring.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 2, 8:40 PM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Aug 2, 8:40 PM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
940 PM CDT MON AUG 2 2004

.DISCUSSION
SENT UPDATED ZONES SEVERAL MINUTES AGO.  ADJUSTMENTS WERE MADE TO
TEMP AND CLOUD TRENDS.  STORMS OVER SDKTA APPEAR ELEVATED ATTM AND
LOOK TO BE WEAKING BUT THESE WILL DROP INTO IA AFT 08Z PER
EXTRAPOLATION AND FOLLOWING THE CORFIDI VECTORS.  LOOKING AT MAINLY
A WIND EVENT BY THE TIME IT ROLLS INTO OUR CWA THOUGH A REPORT OR
TWO OF HAIL IS ALSO EXPECTED.  NO OTHER CHANGES TO THE FCST WERE
MADE.

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

FAB
Hazardous weather outlook, Aug 2, 10:35 AM CST, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1135 AM CDT MON AUG 2 2004

IAZ004>007-015>017-031100-
CERRO GORDO-EMMET-HANCOCK-KOSSUTH-PALO ALTO-WINNEBAGO-WORTH-
1135 AM CDT MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS COULD DEVELOP THIS AFTERNOON ACROSS
NORTHERN IOWA. THE MAIN THREAT WOULD BE LARGE HAIL UP TO 1 TO 2
INCHES IN DIAMETER. THE MOST FAVORED TIME FOR SEVERE WEATHER IS
DURING THE OVERNIGHT HOURS HOWEVER...MAINLY FROM 10 PM TO 6 AM. A
THUNDERSTORM COMPLEX IS EXPECTED TO MOVE ACROSS CENTRAL IOWA...
BUT THERE WILL STILL BE A THREAT OF DAMAGING WINDS ACROSS THE
NORTH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED SEVERE STORMS WITH DAMAGING WINDS COULD LINGER UNTIL MID
MORNING TUESDAY ACROSS THE MASON CITY AREA. OTHERWISE...ADDITIONAL
THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT...BUT MUCH OF THE ACTIVITY
IS EXPECTED TO STAY SOUTH OF CARROLL AND DENISON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON...BUT MORE LIKELY
FROM 10 PM TONIGHT UNTIL 6 AM TUESDAY MORNING.

IAZ023>028-033>039-044>050-057>062-070>075-031100-
ADAIR-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-
CRAWFORD-DALLAS-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-
HUMBOLDT-JASPER-MADISON-MAHASKA-MARION-MARSHALL-POCAHONTAS-POLK-
POWESHIEK-SAC-STORY-TAMA-WARREN-WEBSTER-WRIGHT-
1135 AM CDT MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A MUCH OF CENTRAL IOWA...
BETWEEN THE HIGHWAY 92 IN THE SOUTH TO HIGHWAY 3 IN THE NORTH.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS COULD DEVELOP LATE THIS AFTERNOON...MAINLY TO
THE NORTHEAST OF MARSHALLTOWN. IF THE STORMS DEVELOP...THE MAIN
THREAT WOULD BE LARGE HAIL OF 1 TO 2 INCHES IN DIAMETER. THE MOST
FAVORED TIME FOR SEVERE WEATHER IS DURING THE OVERNIGHT HOURS
HOWEVER...MAINLY FROM MIDNIGHT TO 8 AM. A THUNDERSTORM COMPLEX IS
EXPECTED TO MOVE FROM WEST TO EAST ACROSS CENTRAL IOWA...WITH A
THREAT OF DAMAGING STRAIGHT LINE WIND GUSTS OF 60 TO 70 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED SEVERE STORMS WITH DAMAGING WINDS COULD LINGER UNTIL MID
MORNING TUESDAY ACROSS THE WATERLOO AND TAMA AREAS. OTHERWISE...
ADDITIONAL THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT...BUT MUCH OF THE
ACTIVITY IS EXPECTED TO STAY SOUTH OF A JEFFERSON TO TAMA LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS MOST LIKELY FROM MIDNIGHT UNTIL 8 AM TUESDAY
MORNING.

IAZ081>086-092>097-031100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR-
UNION-WAPELLO-WAYNE-
1135 AM CDT MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL FROM
HIGHWAY 34 SOUTH.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A THUNDERSTORM COMPLEX IS EXPECTED TO MOVE THROUGH CENTRAL IOWA
AFTER MIDNIGHT. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS
COULD REACH SOUTHERN IOWA...WITH THE MAIN THREAT BEING DAMAGING
STRAIGHT LINE WIND GUSTS FROM 60 TO 70 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED SEVERE STORMS WITH DAMAGING WINDS COULD LINGER UNTIL MID
MORNING TUESDAY ACROSS THE OSKALOOSA AND OTTUMWA AREAS. OTHERWISE...
ADDITIONAL THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT...WITH LARGE
HAIL AND WIND GUSTS OF 60 TO 70 MPH POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FROM MIDNIGHT TONIGHT UNTIL 8 AM
TUESDAY MORNING.

JUNGBLUTH

The radar

The Des Moines radar (KDMX), 85 km away, was scanning. The volume nearest the first event began at 06:29 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 7 hail. Local standard time, as filed.

Hail, Greene

When
August 3, 12:31 AM CST
Where
Greene County, 4 mi WNW of Churdan
Measured
0.75 in hail
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.183, -94.550

Hail, Greene

When
August 3, 1:06 AM CST
Where
Greene County, 3 mi N of Churdan
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.217, -94.483

Hail, Greene

When
August 3, 1:47 AM CST
Where
Greene County, 2 mi W of Paton
Measured
0.75 in hail
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
42.167, -94.300

Hail, Greene

When
August 3, 2:05 AM CST
Where
Greene County, 2 mi NE of Grand Jct
Measured
0.75 in hail
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
42.050, -94.200

Hail, Calhoun

When
August 3, 2:20 AM CST
Where
Calhoun County, 4 mi S of Farnhamville
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.233, -94.400

Thunderstorm Wind, Boone

When
August 3, 2:30 AM CST
Where
Boone County, Ogden
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Crop damage
$5,000
Reported by
NEWSPAPER
Coordinates
42.033, -94.033

Thunderstorm Wind, Polk

When
August 3, 3:02 AM CST
Where
Polk County, Johnston
Measured
50 kt (58 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
41.667, -93.700

Thunderstorm Wind, Polk

When
August 3, 3:11 AM CST
Where
Polk County, West Des Moines
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.583, -93.717

Thunderstorm Wind, Polk

When
August 3, 3:30 AM CST
Where
Polk County, Altoona
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
41.650, -93.467

Hail, Boone

When
August 3, 3:38 AM CST
Where
Boone County, 5 mi W of Boone
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
42.067, -93.983

Thunderstorm Wind, Polk

When
August 3, 3:45 AM CST
Where
Polk County, Runnells
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
41.517, -93.367

Hail, Marion

When
August 3, 4:10 AM CST
Where
Marion County, Pleasantville
Measured
1.75 in hail
Property damage
$15,000
Crop damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
41.383, -93.267

Thunderstorm Wind, Marion

When
August 3, 4:20 AM CST
Where
Marion County, Knoxville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.317, -93.100

Thunderstorm Wind, Marion

When
August 3, 4:21 AM CST
Where
Marion County, Knoxville
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.317, -93.100

Thunderstorm Wind, Marion

When
August 3, 4:21 AM CST
Where
Marion County, Knoxville Arpt
Measured
50 kt (58 mph) measured gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.300, -93.117

Thunderstorm Wind, Davis

When
August 3, 5:42 AM CST
Where
Davis County, 5 mi W of Drakesville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
40.800, -92.567

Thunderstorm Wind, Wapello

When
August 3, 5:45 AM CST
Where
Wapello County, Ottumwa
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
41.017, -92.400

Thunderstorm Wind, Wapello

When
August 3, 6:00 AM CST
Where
Wapello County, 3 mi S of Ottumwa
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
40.967, -92.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414785, 5414786, 5414856, 5414857, 5414787, 5414858, 5414850, 5414788, 5414855, 5414789, 5414851, 5414852, 5414853, 5414790, 5414854, 5414847, 5414848, 5414849.